Alert archive / Nebraska / Red Flag Warnings in 2023
Red Flag Warning 6, NWS North Platte, NE
NWS North Platte, NE issued this red flag warning at Apr 12, 2023, 2:05 PM MDT for 26 counties in Nebraska. It took effect at Apr 13, 2023, 11:00 AM MDT. It was in force for 9 hr. 8 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 12, 2023, 2:05 PM MDT (20:05 UTC)
- In effect from
- Apr 13, 2023, 11:00 AM MDT
- Expired
- Apr 13, 2023, 8:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS North Platte, NE
All 26 counties
Arthur County, NE, Blaine County, NE, Boyd County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE
The radar
The North Platte radar (KLNX), 25 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 13, 5:00 PM MDT | TSTM WND GST 71 | North Platte, NE | |
| Apr 13, 5:15 PM MDT | TSTM WND GST 60 | 8 E Brownlee, NE | DELAYED REPORT FROM EMERGENCY MANAGER OF BLOWING DUST EAST OF BROWLEE WITH ESTIMATE WIND GUSTS OF 60 MPH. |
| Apr 13, 5:40 PM MDT | TSTM WND GST 70 | 15 Ne Tryon, NE | THUNDERSTORM WIND GUSTS ESTIMATED AT 70 MPH AT THIS LOCATION. BLOWING DUST AND LITTLE TO NO RAIN. NO DAMAGE REPORTED. |
| Apr 13, 5:48 PM MDT | TSTM WND GST 70 | 2 S North Platte, NE | SIGNIFICANT BLOWING DUST. |
| Apr 13, 5:55 PM MDT | TSTM WND GST 62 | North Platte, NE | |
| Apr 13, 6:09 PM MDT | TSTM WND GST 60 | Sutherland, NE | DELAYED REPORT. TRAINED SPOTTER REPORTS ESTIMATED 60 THUNDERSTORM WIND GUSTS. |
| Apr 13, 6:15 PM MDT | NON-TSTM WND GST 60 | Ainsworth, NE | ESTIMATED 60 MPH WINDS THAT BROKE SEVERAL 4 INCH TREE LIMBS IN TOWN. |
| Apr 13, 6:20 PM MDT | TSTM WND DMG | Long Pine, NE | SEVERAL CALF SHEDS WERE DAMAGED BY THUNDERSTORM WIND GUSTS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 8.1 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2170 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
812 WWUS83 KLBF 122005 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 305 PM CDT Wed Apr 12 2023 NEZ206-209-210-219-130415- /O.UPG.KLBF.FW.A.0002.230413T1800Z-230414T0200Z/ /O.NEW.KLBF.FW.W.0006.230413T1700Z-230414T0200Z/ /O.CON.KLBF.FW.W.0005.000000T0000Z-230413T0100Z/ Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 305 PM CDT Wed Apr 12 2023 /205 PM MDT Wed Apr 12 2023/ ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219... ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219... * AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...until 8pm CDT/7pm MDT today and in effect from noon CDT/11 AM MDT to 9 pm MDT Thursday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the 80s * IMPACTS...Any fires that develop will spread rapidly and will be difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
3 follow-up statements
090 WWUS83 KLBF 130139 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 839 PM CDT Wed Apr 12 2023 NEZ206-209-210-219-131200- /O.CON.KLBF.FW.W.0006.230413T1700Z-230414T0200Z/ Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 839 PM CDT Wed Apr 12 2023 /739 PM MDT Wed Apr 12 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TO 9 PM CDT /8 PM MDT/ THURSDAY FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219... * AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Noon CDT/11 AM MDT to 9 pm MDT Thursday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the 80s * IMPACTS...Any fires that develop will spread rapidly and will be difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
832 WWUS83 KLBF 130657 AAA RFWLBF URGENT - FIRE WEATHER MESSAGE...UPDATED National Weather Service North Platte NE 157 AM CDT Thu Apr 13 2023 NEZ204-208-140200- /O.EXA.KLBF.FW.W.0006.230413T1700Z-230414T0200Z/ Eastern Panhandle/Crescent Lake NWR- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest- 157 AM CDT Thu Apr 13 2023 /1257 AM MDT Thu Apr 13 2023/ ...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 204 AND 208... The National Weather Service in North Platte has issued a Red Flag Warning, which is in effect from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ this evening. * AFFECTED AREA...Fire Weather Zone 204 Eastern Panhandle/Crescent Lake NWR, Fire Weather Zone 208 Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National * TIMING...Noon CDT/11 AM MDT to 9 pm MDT Thursday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the 80s. * THUNDERSTORMS...Isolated dry thunderstorms which could start fires are possible this evening. * IMPACTS...Any fires that develop will spread rapidly and will be difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$ NEZ206-209-210-219-140200- /O.CON.KLBF.FW.W.0006.230413T1700Z-230414T0200Z/ Sandhills/Valentine NWR/Nebraska National Forest- Loup Rivers Basin-Frenchman Basin-Loess Plains- 157 AM CDT Thu Apr 13 2023 /1257 AM MDT Thu Apr 13 2023/ ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO 9 PM CDT /8 PM MDT/ THIS EVENING FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 206, 209, 210, AND 219... * AFFECTED AREA...Fire Weather Zone 206 Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman Basin and Fire Weather Zone 219 Loess Plains. * TIMING...Noon CDT/11 AM MDT to 9 pm MDT Thursday. * WINDS...South 20 to 30 mph with gusts up to 45 mph. * RELATIVE HUMIDITY...As low as 13 percent. * TEMPERATURES...In the 80s * THUNDERSTORMS...Isolated dry thunderstorms which could start fires are possible this evening. * IMPACTS...Any fires that develop will spread rapidly and will be difficult to control. Outdoor burning is not recommended. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now, or will shortly. A combination of strong winds, low relative humidity, and warm temperatures can contribute to extreme fire behavior. && $$
345 WWUS83 KLBF 140209 RFWLBF URGENT - FIRE WEATHER MESSAGE National Weather Service North Platte NE 909 PM CDT Thu Apr 13 2023 NEZ204-206-208>210-219-140315- /O.EXP.KLBF.FW.W.0006.000000T0000Z-230414T0200Z/ Eastern Panhandle/Crescent Lake NWR- Sandhills/Valentine NWR/Nebraska National Forest- Niobrara Valley/Fort Niobrara NWR/Samuel R McKelvie National Forest-Loup Rivers Basin-Frenchman Basin-Loess Plains- 909 PM CDT Thu Apr 13 2023 /809 PM MDT Thu Apr 13 2023/ ...RED FLAG WARNING HAS EXPIRED FOR WIND AND LOW HUMIDITY FOR FIRE WEATHER ZONES 204 AND 208... Temperatures continue to fall this evening with humidity values slowly rising. Wind speeds will continue to be gusty through much of the overnight, especially near any thunderstorm or shower. With the cooling temperatures and rising relative humidity, the Red Flag Warning will be allowed to expire. $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Apr 12, 11:55 AM MDT, 2 hours 10 minutes earlier.
Area forecast discussion, Apr 12, 11:55 AM MDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service North Platte NE 1255 PM CDT Wed Apr 12 2023 ...AVIATION... .SYNOPSIS... Issued at 350 AM CDT Wed Apr 12 2023 Key messages: - Very warm, dry, and windy conditions will result in critical fire concerns this afternoon and again on Thursday. - Showers and isolated thunderstorms are expected Thursday evening, however, severe potential remains low. - Widespread rain showers expected on Friday afternoon and evening continuing into Saturday morning. - Dry conditions and warmer temperatures return for the end of the weekend and into the first half of next week. && .SHORT TERM...(Today through Thursday) Issued at 350 AM CDT Wed Apr 12 2023 Strong upper level ridging will remain in place across the region today keeping conditions dry. The main concern today with be the very warm temperatures across the region as plenty of warm air advection of 850 mb temperatures in the 18 to 24 C range pushes into the region. These very warm mid-level temperatures will keep surface high temperatures on the warmer end of guidance. Due to recent trends over the past couple of days with highs overachieving, have increased highs another degree or two over guidance. Confidence remains high that temperatures will easily rise into the mid to upper 80s, potentially even into the low 90s for locations along and south of I-80. Similar to yesterday, these high temperatures have the potential to break (or at least tie) record highs at several if not all climate sites this afternoon. Current records sit at 88 for Valentine and Imperial, 87 for North Platte, and 85 at Broken Bow and the latest forecasted highs are 91 for Valentine and Imperial, 90 for North Platte, and 88 at Broken Bow. If these forecasted highs come to fruition, and it's expected that they will as little stands in the way of increasing temperatures throughout the day, all four sites will set new daily record highs. For Thursday, latest model runs show another surge of warmer air into the region into Thursday afternoon. While not originally anticipated, the slower advancement of the ridge and warmer air push will result in another very warm day. At this time, forecasted highs (76-Valentine, 84-Imperial, 87-North Platte, 88-Broken Bow) will be a few degrees short of breaking any records (88-Valentine, 88- Imperial, 87-North Platte, 85-Broken Bow), but as evident from the past few days, these highs may still rise slightly. A model confidence continues to rise over the next forecast cycle or two, would not be surprised if records at least tie or potentially even get broken once again at a few of the sites. In addition to hot temperatures, stronger surface winds are possible this afternoon as the pressure gradient tightens over the central Plains and the ridge begins to shift eastward. Expect southwest gusts up to 30 mph by mid-late afternoon today. These warmer than normal temperatures and gusty winds along with dry conditions will create another round of critical fire weather concerns across the region for this afternoon and evening. The continuation of dry, breezy, and unseasonably warm conditions will result in another critical fire day for Thursday. See the fire weather discussion below for additional details information regarding the fire potential. .LONG TERM...(Thursday night through Tuesday) Issued at 350 AM CDT Wed Apr 12 2023 Active weather returns on Thursday evening as a series of disturbances impact the region through Saturday. Developing low pressure off the Front Ranges on Thursday night will push a front through north central Nebraska. At this time, a marginal ribbon of instability will support some isolated thunderstorms across the region on Thursday afternoon and evening. CAPE values of up to 1000 J/kg and sufficient low level lapse rates may even support an isolated severe storm with hail up to an inch and wind up to 60 mph. At the very least, a stronger storm with some small hail could be possible on Thursday evening and into Friday morning. Lingering showers and embedded thunderstorms continue into Friday morning. A brief lull is expected for late Friday morning before widespread rain showers move into the region with the next disturbance. At this time, confidence in any thunderstorm activity, let alone severe potential, is very low. The majority of any thunderstorm potential will be just to the east of our area where the best instability exists. However, an isolated thunderstorm may clip our extreme eastern counties (mainly east of US-183). Therefore, any thunder mention has been left out of the forecast west of US-183, with just a few hours (between 4pm and 8pm CT) of thunderstorm potential for the areas to the east. This may change over the next couple of days so stay tuned to later forecasts for the most up to date information. Precipitation will gradually push eastward throughout Friday evening and through Friday night, exiting the region on Saturday. Across the Pine Ridge, there may even be a brief period of rain/snow mix as colder air filters in behind the departing system. Little to no accumulations are expected as ground temperatures remain fairly warm and temperatures quickly rise back into the 50s on Saturday. Weak upper level ridging and surface high pressure return on Sunday lasting through the first part of next week. Temperatures slowly rise from the 50s on Saturday back into the 70s by Monday and Tuesday, which is still well above normal for this time of the year. The next potential for precipitation returns on Wednesday as a shortwave moves across the central Plains. At this time, thunderstorm and severe potential remains low. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1242 PM CDT Wed Apr 12 2023 VFR conditions will prevail over the next 24 hours. LLWS will be possible tonight, mainly across southwest into portions of north central Nebraska, winds out of the southwest around 50 kts possible, generally late evening through early morning. Surface winds will be out of the southeast, shifting more southerly, across most of the forecast area, with sustained winds around 10 to 15 kts and gust of 25kts. Across far northern Sandhills, winds will switch from the south to become more easterly this evening, then switch to the west southwest tomorrow, winds will be sustained around 10 to 15kts with gust up to 15kts, stronger winds. && .FIRE WEATHER... Issued at 350 AM CDT Wed Apr 12 2023 Critical fire weather conditions today with a Red Flag Warning in effect for fire zones 206, 209, 210, and 219 due to wind and low humidity. Near critical across zones 204 and 208 due to low humidity. Record high temperatures near 90 are likely this afternoon. South winds of 10 to 20 mph gusting to 30 mph from southwest into eastern portions of north central. Afternoon humidity as low as 12 percent is expected. A Fire Weather Watch is in effect Thursday, also for fire zones 206, 209, 210, and 219. South winds of 20 to 30 mph with gusts to 40 mph are expected. Afternoon humidity as low as 12 to 20 percent. A storm system will move into and cross the region Thursday through Saturday. This will bring a good chance for showers and a few thunderstorms late Thursday afternoon through Friday evening. Although coverage will be scattered, some wetting rains are likely. && .LBF WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 8 PM CDT /7 PM MDT/ this evening for NEZ206-209-210-219. Fire Weather Watch from Thursday afternoon through Thursday evening for NEZ206-209-210-219. && SYNOPSIS...Kulik SHORT TERM...Kulik LONG TERM...Kulik AVIATION...Gomez FIRE WEATHER...Roberg
Hazardous weather outlook, Apr 12, 9:56 AM MDT, 4 hours 9 minutes before
Hazardous Weather Outlook National Weather Service North Platte NE 1056 AM CDT Wed Apr 12 2023 NEZ004>010-022>029-035>038-056>059-069>071-094-131600- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1056 AM CDT Wed Apr 12 2023 /956 AM MDT Wed Apr 12 2023/ This Hazardous Weather Outlook is for portions of central Nebraska, north central Nebraska, panhandle Nebraska, southwest Nebraska, and west central Nebraska. .DAY ONE...This Afternoon and Tonight A Red Flag Warning is in effect from 1 PM until 8 PM CDT for portions of southwest, central and north central Nebraska. The combination of relative humidity values as low as 12 percent and gusty south winds up to 30 mph will result in critical fire weather conditions. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A Fire Weather Watch is in effect Thursday afternoon through mid evening for portions of southwest, central and north central Nebraska. Relative humidity values as low as 12 to 20 percent and gusty south winds up to 40 mph may result in critical fire weather conditions. Scattered thunderstorms are expected late Thursday afternoon into Thursday night. At this time severe weather is not expected. .SPOTTER INFORMATION STATEMENT...
The office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 1:37 AM MDT | Fire Weather Watch | LBF | Blaine, Brown, Chase, Cherry, Custer, Frontier and 12 more | 12 hr |
Nearby
Red Flag Warnings in Nebraska, 2023Every red flag warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.